Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

August 3, 2012Madison County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 3, 2012, 6:50 PM EDT for Madison County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 6:50 PM EDT (22:50 UTC)
Expired
Aug 3, 2012, 7:20 PM EDT
In force
30 min
Issued by
NWS Louisville, KY

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WWUS83 KLMK 032250
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
650 PM EDT FRI AUG 3 2012

KYC151-032320-
MADISON KY-
650 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND DANGEROUS
LIGHTNING...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICHMOND...AND MOVING EAST AT 5 MPH.

OCCASIONAL LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL RATES OF
AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE 
HALF MILE...ARE EXPECTED WITH THIS STORM. PONDING OF WATER ON 
ROADWAYS IS OCCURRING IN RICHMOND.

* THIS STORM WILL ALSO IMPACT...
  RICHMOND...
  REEDS CROSSING AND TERRILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3777 8413 3763 8424 3770 8432 3780 8429
TIME...MOT...LOC 2250Z 291DEG 3KT 3773 8428

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:27 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 3:27 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT FRI AUG 03 2012

.Short Term (Tonight through Saturday night)...
Issued at 315 PM EDT Fri Aug 3 2012

Once the sun sets this evening, most of the shower and thunderstorm
activity from anything that develops this afternoon should wain and
eventually dissipate for the most part. Have kept mentionable PoPs
for the overnight hours more for the uncertainty of this unsettled
pattern we're currently in rather than for any sort of real precip
signal. It looks like the lull in precip chances will be between
late tonight into early tomorrow morning but as the temperatures
rise with the heating of the day on Saturday, expect some scattered
pulse thunderstorms to erupt in the mid-afternoon hours. HPC is
depicting a weak surface boundary sticking around the area through
tomorrow and along with a wave traversing through well ahead of the
approaching cold front (see the long term discussion below), should
be a source for those aforementioned afternoon storms to generate
around. Moisture transport will continue with PWATS increasing
throughout the day, WAA will be in full swing, and an unstable
airmass will take hold of the Ohio Valley. Out of these storms,
central Kentucky and southern Indiana can anticipate some of them to
become strong to possibly isolated severe status with minimal
organization and similar to recent summer events. Wind will be the
primary threat along with locally heavy rainfall. Unlike most of
said recent afternoon storm events, convection is anticipated to
continue on through the overnight period to some degree in portions
of the forecast area despite the loss of daytime heating. This
ongoing convection will lead into the approaching stout frontal
boundary from the northwest.

Temperatures tonight will linger in the low 70s and will most likely
rebound into the 90s. Winds should be picking up a bit more tomorrow
as compared to today due to a tightening pressure gradient and will
generally be out of the south. Clouds will filter out somewhat late
tonight into tomorrow morning but will be on the increase again
tomorrow afternoon through the end of this forecast period.

.Long Term (Sunday through Friday)...
Issued at 320 PM EDT Fri Aug 3 2012

The long term will begin with active weather as a cold front moves
through the area on Sunday. Storms will likely be ongoing across
southern Indiana and north central Kentucky early Sunday as the
remnants from a complex moving southeast affect the region. A few of
the storms in the morning may be strong to severe with damaging wind
gusts. However, soundings look more like a heavy rain scenario with
precipitable water values maxing out above 2 inches. We may see a
break in precip through the part of the morning hours. Temperatures
look to rise into the upper 80s to lower 90s by the afternoon as the
front continues to push south. Soundings show plenty of instability
developing with 2000-2500 J/kg of CAPE, especially across southern
and eastern portions of the area. Shear values for 0-6 km range from
20-30 knots. The instability combined with the frontal forcing still
looks to support strong to severe storms Sunday afternoon through
the evening hours. Damaging winds will likely be the main threat,
with some hail possible.

Some showers/storms will linger in the Lake Cumberland region
overnight and possibly into Monday morning. High pressure will them
build in across the Ohio Valley keeping us dry Tuesday through
Wednesday. With more models indicating a chance for precip on
Thursday with a weak system moving through will go with slight chance
pops. Friday a stronger upper level trough will swing through, with
precipitation chances better than for Thursday. Highs on Monday will
likely be the coolest of the long term with temps topping out in the
mid to upper 80s. We will be back into the lower 90s by Wednesday
next week with lows in the upper 60s to lower 70s.

&&

.Aviation (18Z TAF Issuance)...
Issued at 110 PM EDT Fri Aug 3 2012

Visible satellite imagery showed some brief clearing spots across
the middle of the commonwealth this morning but has since been
filling back in. This morning's showers and isolated thunderstorm
activity has wained as it continues to push off toward the east.
However, some showers have begun to pop back up near Elizabethtown
and while there will be a lull in activity over the next hour or
two, some more showers and thunderstorms are anticipated to develop
again with the rising temperatures. Due to the uncertainty of these
sporadic storms temporally as well as spatially, have not included a
TEMPO group at any of the terminals on this update. Will continue to
monitor the situation throughout the afternoon and amend as
necessary. Overnight through Saturday morning shouldn't be a huge
concern to aviation interests as VFR or MVFR should prevail.
Saturday afternoon could see some more thunderstorms fire up across
southern Indiana and central Kentucky with some of these being
strong. The primary hazard looks to be gusty winds and low
visibilities due to heavy rain near local terminals. This is too far
out to pinpoint the details at this time so be sure to stay tuned to
future forecasts. Winds should generally remain out of the south
with lighter speeds overnight and a gentle breeze tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......lg
Long Term........EER
Aviation.........lg
Hazardous weather outlook, Aug 3, 3:53 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT FRI AUG 3 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042300-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
353 PM EDT FRI AUG 3 2012 /253 PM CDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS THAT MAY HAVE DEVELOPED IN THE
AFTERNOON HOURS ON FRIDAY WILL WAIN AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED PULSE THUNDERSTORMS ARE ANTICIPATED TO FIRE UP SATURDAY
AFTERNOON AS AN UNSETTLED WEATHER PATTERN CONTINUES TO GRIP THE
OHIO VALLEY. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS
LIGHTNING BEING THE PRIMARY THREATS. SMALL HAIL ALSO CANNOT BE
RULED OUT.

HEAT INDICES COULD APPROACH THE CENTURY MARK OR SLIGHTLY ABOVE IN
LOCATIONS GENERALLY WEST OF INTERSTATE 65 SO BE EXTRA CAUTIOUS WHEN
PERFORMING OUTDOOR ACTIVITIES.

A COLD FRONT WILL CROSS THE REGION SUNDAY...WITH STRONG TO
POSSIBLY SEVERE STORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF IT.
STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THURSDAY AS AN UPPER
LEVEL DISTURBANCE CROSSES THE AREA. ANY THUNDERSTORM THAT DEVELOPS
WILL PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND REPORTS OF STRONG WIND GUSTS TO
THE NWS IN LOUISVILLE VIA THE SPOTTER
HOTLINE...ESPOTTER...TWITTER...OR FACEBOOK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

LG/EER

In the hours before

Special weather statement, Aug 3, 4:15 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT FRI AUG 3 2012

INZ076-077-083-084-089>092-KYZ023>030-053-061>063-070>075-040400-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-
OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-LARUE KY-
BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
TELL CITY...CORYDON...NEW ALBANY...JEFFERSONVILLE...HAWESVILLE...
HARDINSBURG...BRANDENBURG...BEAVER DAM...LEITCHFIELD...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...HODGENVILLE...MORGANTOWN...BROWNSVILLE...
MUNFORDVILLE...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE
415 PM EDT FRI AUG 3 2012 /315 PM CDT FRI AUG 3 2012/

...HOT AND HUMID CONDITIONS ARE EXPECTED ON SATURDAY...

HEAT INDEX VALUES ON SATURDAY AFTERNOON ARE ANTICIPATED TO REACH
THE 100 TO 105 DEGREE RANGE FOR LOCATIONS GENERALLY ALONG INTERSTATE
65 AND POINTS WESTWARD. THERE IS A CHANCE THAT THUNDERSTORMS AND
CLOUD COVER COULD HINDER HEAT INDICES FROM TOPPING OUT AT THE
AFOREMENTIONED VALUES BUT CAUTION SHOULD BE EXERCISED WHEN
PERFORMING OUTDOOR ACTIVITIES REGARDLESS OF THE EXACT VALUES
REACHED.

IT IS SUGGESTED TO AVOID THIS HEAT AND HUMIDITY BY RESCHEDULING
ACTIVITIES EARLIER IN THE DAY. HOWEVER...IF THIS IS NOT
POSSIBLE...BE SURE TO TAKE FREQUENT BREAKS IN COOL
LOCATIONS...DRINK PLENTY OF WATER...AND BE SURE TO CHECK ON THOSE
WHO MAY NOT HAVE ACCESS TO AIR CONDITIONING. BEAT THE HEAT...CHECK
THE BACKSEAT!

LG
Special weather statement, Aug 3, 6:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
650 PM EDT FRI AUG 3 2012

KYC151-032320-
MADISON KY-
650 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND DANGEROUS
LIGHTNING...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICHMOND...AND MOVING EAST AT 5 MPH.

OCCASIONAL LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL RATES OF
AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE...ARE EXPECTED WITH THIS STORM. PONDING OF WATER ON
ROADWAYS IS OCCURRING IN RICHMOND.

* THIS STORM WILL ALSO IMPACT...
  RICHMOND...
  REEDS CROSSING AND TERRILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3777 8413 3763 8424 3770 8432 3780 8429
TIME...MOT...LOC 2250Z 291DEG 3KT 3773 8428

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:19 PM EDTSpecial Weather StatementLMKHancock31 min
Aug 2, 11:50 PM EDTSpecial Weather StatementLMKHancock, Ohio40 min
Aug 3, 12:16 AM EDTSpecial Weather StatementLMKBreckinridge, Meade29 min
Aug 3, 12:35 AM EDTSpecial Weather StatementLMKBreckinridge, Hancock30 min
Aug 3, 12:54 AM EDTSpecial Weather StatementLMKOhio31 min
Aug 3, 1:26 AM EDTSpecial Weather StatementLMKRussell14 min
Aug 3, 1:28 AM EDTSpecial Weather StatementLMKButler, Ohio47 min
Aug 3, 1:50 AM EDTSpecial Weather StatementLMKLogan45 min
Aug 3, 2:02 AM EDTSpecial Weather StatementLMKEdmonson, Grayson, Warren48 min
Aug 3, 2:19 AM EDTSpecial Weather StatementLMKLogan, Simpson, Warren46 min
Aug 3, 2:54 AM EDTSpecial Weather StatementLMKAllen, Barren, Simpson46 min
Aug 3, 3:07 AM EDTSpecial Weather StatementLMKSimpson48 min
Aug 3, 3:46 AM EDTSpecial Weather StatementLMKBarren, Metcalfe44 min
Aug 3, 4:39 AM EDTSpecial Weather StatementLMKClinton, Cumberland, Monroe46 min
Aug 3, 6:57 PM EDTAreal Flood AdvisoryLMKMadison3 hr
Aug 2, 9:59 PM EDTSpecial Weather StatementLMKDubois41 min
Aug 2, 10:59 PM EDTSpecial Weather StatementLMKDubois31 min

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.